Sensory-Neural Hearing Loss as an Early Rebound Relapse after Fingolimod Cessation in Multiple Sclerosis

Document Type: Case Report

Authors

1 Multiple Sclerosis Research Center, Neuroscience Institute, Tehran University of Medical Sciences, Tehran, Iran.

2 Clinical Neurology Research Center, Shiraz University of Medical Sciences, Shiraz, Iran.

3 Otolaryngology Research Center, Department of Otolaryngology, Shiraz University of Medical Sciences, Shiraz, Iran.

4 Neurosciences Research Center, Tabriz University of Medical Sciences, Tabriz, Iran.

10.22038/ijorl.2020.40858.2334

Abstract

Introduction:
Multiple sclerosis (MS) is a lifelong disease of the brain and spinal cord. Fingolimod is an oral drug which modulates the S1P receptor and is used for relapsing remitting form of MS and can causes rebound activity if it is ceased even in a short period of washout time.
 
Case Report:
Here, we introduce a young girl, a known case of MS, who developed reversible isolated unilateral sensory-neural hearing loss along imaging activity two weeks after stopping fingolimod. The patient responded well to the intravenous corticosteroid therapy which is the first line treatment of new MS attack.
 
Conclusion:
fingolimod cessation can cause rebound activity in a short period of the time. It is important to consider any new neurological sign and symptom as a rebound activity during washout time. Although SNHL is not common in MS, it could be presented as an unusual manifestation of rebound relapse after stopping fingolimod. 

Keywords